Texas, 2004

Flash Flood in Texas, September 14, 2004

September 14, 2004 · NWS EWX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 14, 1:25 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 14, 1:25 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
225 PM CDT TUE SEP 14 2004

.DISCUSSION...
RAIN CHANCES TO DECREASE AFTER TODAY AS THE UPR TROF JUST TO THE
WEST SLIDES SLOWLY EAST...THE UPR RDG BUILDS IN FROM THE WEST AND THE
ATMOSPHERE DRIES BACK OUT...SO WILL LEAVE LOW CHC POPS IN THE FOR THE
ERN COUNTIES WED.  BY THU/FRI UPR RDG DOMINATES IN THE WEST AND
THE EAST WILL SEE SOME INFLUENCE FROM IVAN MAINLY IN THE FROM OF NLY
SFC WINDS.  GFS SHOWS SOME SHOWERS ALONG A WEAK FRONTAL BOUNDARY
MOVG SWD ACRS TX THU...BUT FEEL SFC CONVERGENCE WILL BE MINIMAL
AND SUBSIDENCE SHOULD PREVAIL GIVEN IVAN OFF TO THE EAST AND THE
RDG JUST TO OUR WEST.  A WARM DRY WEEKEND IN STORE FOR S TX WITH
ABV NORMAL TEMPERATURES AS THE RDG CONTS TO BUILD OVR TX IN
RESPONSE TO THE TROF MOVING ONTO THE WEST COAST.  BY EARLY NEXT WEEK
THE RDG BEGINS TO BREAK DOWN AS THE TROF PUSHES INTO THE MID
WEST..BUT CONT WARM/DRY AHEAD OF A COLD FRONT SCHEDULED TO ARRIVE
AROUND THE MIDDLE OF NEXT WEEK.  AT 168HRS THE ECMWF AND GFS ARE NOT
TOO DIFFERENT...WITH THE GFS INDICATING A SHARPER TROF THAT MIGHT BE
MORE FAVORABLE FOR THE MID WEEK CDFROPA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  94  73  97 /  20  20  10   0
AUSTIN BERGSTROM INTL AIRPORT  72  93  71  96 /  20  20  10   0
DEL RIO INTL AIRPORT           76  96  75  98 /   5   0   0   0
SAN ANTONIO INTL AIRPORT       75  93  74  95 /   5  20  10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

01/11
Hazardous weather outlook, Sep 14, 4:45 AM CST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
545 AM CDT TUE SEP 14 2004

TXZ171>173-183>194-202>209-217>225-228-151000-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
545 AM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY.
AN UPPER LEVEL DISTURBANCE AND A MOIST AIRMASS WILL COMBINE TO
PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. LOCALLY
HEAVY DOWNPOURS CAN BE EXPECTED. OTHERWISE...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
AN UPPER LEVEL DISTURBANCE AND A MOIST AIRMASS WILL COMBINE TO
PRODUCE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. LOCALLY
HEAVY DOWNPOURS CAN BE EXPECTED OVER EASTERN AREAS OF SOUTH CENTRAL
TEXAS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Travis

When
September 14, 4:00 PM CST to 5:00 PM CST
Where
Travis County, Austin
Reported by
NEWSPAPER
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

Thunderstorms moving over Austin produced a general 1 inch rainfall with parts of the city receiving almost 3 inches. Numerous low water crossings were reported closed across the city through the late afternoon, backing up traffic for almost two hours during the rush hour. One man attempting to cross swollen Waller Creek on foot lost his balance and was swept downstream. Fortunately he was rescued safety.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424917.